What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 15, 5:54 PM CST, 2 hours 23 minutes earlier. Its key messages:
- A line of severe thunderstorms capable of damaging winds (60-75+ mph gusts), embedded tornadoes, and small hail will move through Central and Southeastern IL from 3pm-9pm this evening.
- A transition from rain to snow late this evening behind a strong cold front, accompanied by wind gusts as high as 45-55 mph at times and rapidly falling temperatures. A Blizzard Warning is posted for Knox and Stark Counties and a Winter Weather Advisory for Schuyler to Marshall County from 10 pm tonight until 1 pm Monday.
- Subfreezing high temperatures on Monday and Tuesday, with minimum wind chills of zero to 5 below over the IL river valley Monday morning and -10 to near 0 Tuesday morning.
Area forecast discussion, Mar 15, 5:54 PM CST, 2 hours 23 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
654 PM CDT Sun Mar 15 2026
.KEY MESSAGES...
- A line of severe thunderstorms capable of damaging winds (60-75+
mph gusts), embedded tornadoes, and small hail will move through
Central and Southeastern IL from 3pm-9pm this evening.
- A transition from rain to snow late this evening behind a strong
cold front, accompanied by wind gusts as high as 45-55 mph at
times and rapidly falling temperatures. A Blizzard Warning is
posted for Knox and Stark Counties and a Winter Weather Advisory
for Schuyler to Marshall County from 10 pm tonight until 1 pm
Monday.
- Subfreezing high temperatures on Monday and Tuesday, with
minimum wind chills of zero to 5 below over the IL river valley
Monday morning and -10 to near 0 Tuesday morning.
&&
.DISCUSSION...
Issued at 1242 PM CDT Sun Mar 15 2026
The very strong low pressure system is making its way across the
U.S. today. We will see every type of weather in the next 24 hours.
Here is a quick overview before digging into each aspect of the
forecast for the next 24-30 hours. Ahead of the system, very strong
gradient winds, with gusts upwards of 55 mph, are expected. Then,
behind the system, wind gusts of 35-45 mph are expected through
Monday. A strong cold front will bring a line of thunderstorms
through central and southeastern IL this afternoon into evening with
the potential for 75+ mph wind gusts, embedded tornadoes, and small
hail. Behind the front, rain will change over to snow. A blizzard is
expected north of the Illinois River Valley overnight into late
tomorrow morning. Then brutal wind chills will move in for Monday
morning and Tuesday morning.
Highs today will be quite warm in the upper 60s to near 70. Behind
the cold front, the temperatures will plummet. Lows tonight are in
the teens to low 20s but the wind chills will be -5 to 10 degrees
across the forecast area by the morning hours. Tuesday morning will
be the coldest morning with wind chills widely near or below zero (-
10 to 0 degrees). However, the good news is that this doesn't stick
around as we rebound into the upper 60s to low 70s by late week.
Yippee!!
First up is the very strong gradient winds. We have a Wind Advisory
out for the entire forecast area and it is in effect through 12z
tomorrow morning. South winds 25 to 35 mph with gusts up to 45 to 55
mph expected today. The winds will shift out of the west to
northwest tonight behind the cold front. Gusty winds will blow
around unsecured objects. Tree limbs could be blown down and a few
power outages may result. The concern with power outages today,
whether it is from the gradient winds or the line of storms later
today, is the very cold wind chills in the morning and Tuesday
morning. Having a back up way to stay warm is very important to
think about today with this system.
Next is the line of thunderstorms this afternoon. SPC has central IL
outlooked for a slight risk (level 2 of 5) for severe weather east
of a Quincy to Kewanee line and an enhanced risk (level 3 of 5) for
areas southeast of a Danville to Vandalia line. There was some
strong to severe storms already this morning with hail and some
stronger wind gusts, but that was only the appetizer. There is a
line of thunderstorms (QLCS) expected to move through between 3pm
and 9pm. These have the potential for embedded thunderstorms,
damaging winds with gusts of 75+ mph, and some small hail. This QLCS
will travel east across central and southeastern IL at 50 mph.
Behind the line of storms, our focus shifts to the wintry side of
the system. Rain will begin to transition to snow as temperatures
plummet on the cold side of the system. Snow amounts to the west of
I-55 will see 1-5 inches, with the highest amounts north of the
Illinois River. Snow amounts east of I-55 are up to an inch (closest
to I-55) to just a dusting as you approach I-70. South of I-70 may
be able to avoid getting in the snow game, with only a trace to a
tenth being forecast as of now. It will be difficult to measure as
the wind will be blowing the snow as it falls. Even if a decent
amount of snow falls to the ground, some bare spots on the ground
are possible as the snow gets moved by the wind. With the very
strong winds, gusting to 35-45 mph as the deformation zone passes
over, blizzard conditions are expected, especially west of the
Illinois River Valley this evening into late tomorrow morning.
Travel will be difficult and the morning commute will be affected.
Beyond Tuesday morning, a quick clipper system will move through
Tuesday night into Wednesday morning, bringing another quick dose of
snow to the northern part of the forecast area. Then the forecast
gets dry through next weekend.
Copple
&&
.AVIATION... (For the 00z TAFs through 00z Monday Evening)
Issued at 654 PM CDT Sun Mar 15 2026
2330z/630pm radar imagery shows a line of strong convection
extending from near KPNT to just east of KDEC moving E/NE at
50-55mph. Thunder will remain close enough to KDEC to warrant its
mention through 01z...while thunder will linger at KCMI through
about 02z. Once the line passes, winds will veer to NW and gust
20-30kt through late evening before winds increase and gust
30-40kt from late evening through midday Monday. Ceilings
along/ahead of the line are presently MVFR, but drop to IFR after
FROPA. Based on upstream obs and the latest RAP/HRRR forecast,
have raised ceilings back to MVFR at KPIA by 02z...then further
east to KCMI by 06z. Rain showers will persist behind the
convective line: however, as colder air quickly filters in, the
rain will change to snow from west to east through midnight. Based
on the latest data, the bulk of the snow will remain along/west of
I-55...leading to visby reductions due to blowing snow late
tonight into Monday morning. Further east at KCMI, think the snow
will be lighter and will not significantly impact visbys.
Barnes
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 AM CDT Monday for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.
Blizzard Warning from 10 PM this evening to 1 PM CDT Monday for
ILZ027-028.
Winter Weather Advisory from 10 PM this evening to 1 PM CDT
Monday for ILZ029-030-036-040.
&&
Hazardous weather outlook, Mar 15, 12:35 PM CST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
135 PM CDT Sun Mar 15 2026
ILZ027>030-036-040-161845-
Knox-Stark-Peoria-Marshall-Fulton-Schuyler-
135 PM CDT Sun Mar 15 2026
This Hazardous Weather Outlook is for central Illinois and west
central Illinois.
.DAY ONE...This afternoon and tonight.
A narrow line of strong to potentially severe thunderstorms is
expected to develop and move quickly eastward ahead of a cold front
from 2-4pm. Damaging wind gusts in excess of 60 mph will be the
primary risk. While the risk is lower, localized hail up to 1 inch in
diameter could also occur.
Strong southerly winds will gust 40 to 50 mph ahead of the cold
front later this morning and into Monday morning. Higher gusts over
50 mph are possible tonight into early Monday morning.
Rain will turn to snow this evening and will continue off and on
through Monday morning. Between 2 and 4 inches of snow are expected
with blowing and drifting snow overnight into midday Monday. A
blizzard warning and a winter weather advisory is in effect from 10
pm tonight until 1 pm Monday as visibilities could be restricted to a
quarter mile or less with the snow and strong winds causing white
out conditions at times.
Wind chills are forecast to lower to between zero and 5 below late
tonight into Monday morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Blowing and drifting snow along with reduced visibilities to a
quarter mile or less will cause near white out conditions into
midday Monday, and severely impact travel for the Monday morning
commute.
Bitter cold wind chills of 5 to 10 below are expected during Monday
night into mid Tuesday morning. Some light snow accumulations up to
around 1 inch are likely Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed from 1 to 4 pm today.
Expected storm motion is toward the east around 50 mph.
ILZ031-037-038-041>045-047>054-161845-
Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-
135 PM CDT Sun Mar 15 2026
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.
.DAY ONE...This afternoon and tonight.
There is a slight risk (level 2 of 5) for severe storms today. A
narrow line of severe thunderstorms is expected to develop and
quickly move eastward ahead of a cold front from 3pm to 6pm. Damaging
wind gusts (wind gusts of 75+ mph possible) will be the primary
risk. However, a couple strong tornadoes cannot be ruled out.
Strong southerly winds will gust 40 to 50 mph ahead of the cold
front from late this morning and afternoon, then switch west to
northwest during tonight with gusts over 40 mph overnight into
Monday morning. Rain will change to snow during overnight with
patchy blowing snow possible late tonight especially north of I-70.
Wind chills will drop to near zero overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Snow showers will likely continue Monday, with up to 1 inch of snow
with local amounts up to 2 inches north of I-70 is forecast with
patchy blowing snow into early to mid afternoon on Monday. This
could create travel hazards for the Monday morning commute,
mainly north of I-70.
Wind chills are forecast to fall to around zero overnight Monday
night into mid Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed from 2 to 6 pm today.
Expected storm motion is toward the east around 50 mph.
ILZ046-055>057-061>063-066>068-071>073-161845-
Vermilion-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
135 PM CDT Sun Mar 15 2026
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.
.DAY ONE...This afternoon and tonight.
There is a enhanced risk (level 3 of 5) for severe storms today. A
narrow line of severe thunderstorms is expected to develop and
quickly move eastward ahead of a cold front late this afternoon into
early this evening. Damaging
wind gusts (wind gusts of 75+ mph possible) will be the primary
risk. However, a couple strong tornadoes cannot
be ruled out.
Strong southerly winds will gust 40 to 50 mph ahead of the cold
front from late this morning and afternoon, then switch west to
northwest during tonight with gusts over 40 mph overnight into
Monday morning.
Rain will change to snow during overnight with patchy blowing snow
possible late tonight especially north of I-70.
Wind chills will drop down into the single digits tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Snow showers will likely continue Monday, with up to 1 inch of snow
with local amounts up to 2 inches north of I-70 is forecast with
patchy blowing snow into early to mid afternoon on Monday. This
could create travel hazards for the Monday morning commute,
mainly north of I-70.
Wind chills are forecast to fall to around zero overnight Monday
night into mid Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed from 5 to 9 pm today.
Expected storm motion is toward the east around 50 mph.
Copple
In the hours before
Local storm report, Mar 15, 7:01 PM CST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
801 PM CDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Tstm Wnd Gst Coles County Airport 39.47N 88.27W
03/15/2026 M51 MPH Coles IL ASOS
ASOS station KMTO Coles Co. Mem AP.
&&
JRBLocal storm report, Mar 15, 7:07 PM CST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
807 PM CDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Tstm Wnd Dmg Lincoln 40.15N 89.36W
03/15/2026 Logan IL Fire Dept/Rescue
Large tree downed by thunderstorm winds.
Delayed report. Time estimated from radar.
&&
JRBLocal storm report, Mar 15, 7:09 PM CST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
809 PM CDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM Tstm Wnd Dmg 2 SE Arthur 39.70N 88.44W
03/15/2026 Douglas IL Public
Roof blown off barn and tops of trees
carried a couple hundred feet. Possible
tornado.
&&
JRBLocal storm report, Mar 15, 7:12 PM CST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
812 PM CDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Gst Flora Municipal Airport 38.67N 88.45W
03/15/2026 M54 MPH Clay IL AWOS
AWOS station KFOA Flora Arpt.
&&
JRBLocal storm report, Mar 15, 7:40 PM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
840 PM CDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM Tstm Wnd Dmg 1 E Shelbyville 39.41N 88.79W
03/15/2026 Shelby IL Law Enforcement
Large tree limb down, about 8 inches in
diameter, in the city of Shelbyville.
Delayed report. Time estimated from radar.
&&Local storm report, Mar 15, 8:00 PM CST, 17 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Lincoln IL
900 PM CDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Gst Flora Municipal Airport 38.67N 88.45W
03/15/2026 M54 MPH Clay IL AWOS
AWOS station KFOA Flora Arpt.
0725 PM Tstm Wnd Gst Louisville 38.77N 88.51W
03/15/2026 E60 MPH Clay IL Trained Spotter
Estimated winds at least 50-60 mph.
0712 PM Tstm Wnd Dmg 1 ESE Tolono 39.98N 88.25W
03/15/2026 Champaign IL Emergency Mngr
tree fell on a home.
0705 PM Tstm Wnd Gst Coles County Airport 39.47N 88.27W
03/15/2026 M51 MPH Coles IL ASOS
ASOS station KMTO Coles Co. Mem AP.
0659 PM Tstm Wnd Dmg 2 SE Arthur 39.70N 88.44W
03/15/2026 Douglas IL Public
Roof blown off barn and tops of trees
carried a couple hundred feet. Possible
tornado.
0658 PM Tstm Wnd Dmg 2 SE Arthur 39.70N 88.45W
03/15/2026 Douglas IL Public
8 inch diameter branches down.
0658 PM Tstm Wnd Gst 2 SE Arthur 39.70N 88.45W
03/15/2026 M61 MPH Douglas IL Public
8 inch diameter tree branches down.
0644 PM Tstm Wnd Gst Sullivan 39.60N 88.61W
03/15/2026 E60 MPH Moultrie IL Trained Spotter
Estimated winds at least 50-60 mph. Video
shared via social media.
0633 PM Tstm Wnd Gst 1 WSW Decatur Airport 39.83N 88.87W
03/15/2026 M53 MPH Macon IL ASOS
ASOS station KDEC Decatur Arpt.
0632 PM Tstm Wnd Dmg 1 E Shelbyville 39.41N 88.79W
03/15/2026 Shelby IL Law Enforcement
Large tree limb down, about 8 inches in
diameter, in the city of Shelbyville.
Delayed report. Time estimated from radar.
0620 PM Tstm Wnd Dmg Assumption 39.52N 89.05W
03/15/2026 Christian IL Fire Dept/Rescue
Corrects previous tstm wnd dmg report from
Assumption. Tree down on a car. Multiple
power lines downed throughout town.
0618 PM Funnel Cloud 1 SW Maroa 40.03N 88.97W
03/15/2026 Macon IL Trained Spotter
0610 PM Tstm Wnd Gst 1 ENE Rosamond 39.39N 89.14W
03/15/2026 M70 MPH Christian IL Trained Spotter
0603 PM Tstm Wnd Gst 8 WSW Rosamond 39.35N 89.31W
03/15/2026 M56 MPH Christian IL Mesonet
SWOP report.
0540 PM Tstm Wnd Dmg Lincoln 40.15N 89.36W
03/15/2026 Logan IL Fire Dept/Rescue
Large tree downed by thunderstorm winds.
Delayed report. Time estimated from radar.
0530 PM Tstm Wnd Gst 2 SSE Grandview 39.79N 89.62W
03/15/2026 M55 MPH Sangamon IL Mesonet
Mesonet station NGC53 Lincoln Land Community
College.
0514 PM Tstm Wnd Dmg 2 S Chatham 39.64N 89.70W
03/15/2026 Sangamon IL Emergency Mngr
Powerlines down.
0347 PM Non-Tstm Wnd Gst Central Illinois Airpor 40.48N 88.91W
03/15/2026 M51 MPH McLean IL AWOS
AWOS station KBMI Bloomington Arpt.
0257 PM Non-Tstm Wnd Gst 1 WSW Decatur Airport 39.83N 88.87W
03/15/2026 M52 MPH Macon IL ASOS
ASOS station KDEC Decatur Arpt.
0103 PM Non-Tstm Wnd Dmg Bridgeport 38.71N 87.76W
03/15/2026 Lawrence IL Mesonet
Unhealthy hardwood tree uprooted and on a
house. SWOP report.
1258 PM Non-Tstm Wnd Gst Willard Airport 40.03N 88.28W
03/15/2026 M55 MPH Champaign IL ASOS
ASOS station KCMI Willard Arpt.
1256 PM Non-Tstm Wnd Gst Central Illinois Airpor 40.48N 88.91W
03/15/2026 M46 MPH McLean IL AWOS
AWOS station KBMI Bloomington Arpt.
Sustained at 35 mph.
1253 PM Non-Tstm Wnd Gst Willard Airport 40.03N 88.28W
03/15/2026 M53 MPH Champaign IL ASOS
ASOS station KCMI Willard Arpt.
1222 PM Non-Tstm Wnd Dmg Robinson 39.00N 87.74W
03/15/2026 Crawford IL Public
Traffic light blown down. Relayed via
broadcast media.
1200 PM Non-Tstm Wnd Dmg Shumway 39.18N 88.65W
03/15/2026 Effingham IL Public
Carport blown into powerlines. Relayed via
broadcast media.
1200 PM Non-Tstm Wnd Dmg Xenia 38.64N 88.64W
03/15/2026 Clay IL Public
Roof blown off a shed. Relayed via broadcast
media.
1153 AM Non-Tstm Wnd Gst Coles County Airport 39.47N 88.27W
03/15/2026 M59 MPH Coles IL ASOS
ASOS station KMTO Coles Co. Mem AP.
1153 AM Non-Tstm Wnd Gst Lawrenceville Airport 38.76N 87.60W
03/15/2026 M62 MPH Lawrence IL ASOS
ASOS station KLWV Lawrenceville AP.
1150 AM Non-Tstm Wnd Dmg 1 SE Mattoon 39.47N 88.36W
03/15/2026 Coles IL Public
Unhealthy hardwood tree uprooted. Relayed
via broadcast media. Timing estimated by
peak wind at nearby ASOS.
1148 AM Non-Tstm Wnd Gst 1 WSW Decatur Airport 39.83N 88.87W
03/15/2026 M48 MPH Macon IL ASOS
ASOS station KDEC Decatur Arpt.
1055 AM Non-Tstm Wnd Gst Edgar County Airport 39.70N 87.67W
03/15/2026 M51 MPH Edgar IL AWOS
AWOS station KPRG Edgar Co. Arpt. Sustained
at 45 mph.
1055 AM Non-Tstm Wnd Gst 1 NE Vermilion Regional 40.20N 87.59W
03/15/2026 M54 MPH Vermilion IL AWOS
AWOS station KDNV Danville Arpt.
1034 AM Non-Tstm Wnd Gst Robinson Municipal Airp 39.01N 87.65W
03/15/2026 M51 MPH Crawford IL AWOS
AWOS station KRSV Robinson Arpt.
1032 AM Non-Tstm Wnd Gst Capital Airport 39.85N 89.68W
03/15/2026 M48 MPH Sangamon IL ASOS
ASOS station KSPI Spfld Capital AP.
0815 AM Hail Springfield 39.80N 89.65W
03/15/2026 E0.88 Inch Sangamon IL Public
0755 AM Hail Beardstown 40.01N 90.43W
03/15/2026 E0.88 Inch Cass IL Public
Video of hail on social media from public
that estimated nickel sized hail.
&&